More threads by Wynn Wilder

Everything I have read, and experienced, has put herbs and other natural remedies on my no-no list.

They did work when I wasn't on medication. I took St. Johns Wort and Ginkgo Biloba, and it really did help, for a while. At times I think it was just in my mind (I do so hate that phrase "just in my mind") but... once I got on medication (zoloft, etc.) it was horrible! They cancelled each other out.

Now that I am back on my meds, on a regular basis, I've learned that just about everything cancels my meds out. Even vitamins! I've yet to find a good calcium supplement that doesn't reak havoc on me.

I truly think alternative medicine has its place, but... I pester my med doctor constantly about what I can and can not take with my medications. Luckily she loves me :)

I don't think I will ever understand why people don't ask their doctors first before trying something new. They may not agree with what you're considering, but they will tell you the pro's and con's of it. Most importantly they'll tell you the dangers. You're paying the doctors, make them work for you!

Sorry David, had to rant there. Got my soapbox out already! ;)
 

David Baxter PhD

Late Founder
I'm glad you did, Wynn.

One of the problems is that the "herbal medicine" industry is so far unregulated and, in my opinion, it should be and soon. I am now receiving almost weekly warnings from Health Canada's adverse reactions office about problems with "natural remedies": some are about the problem Wynn mentions - drug interactions - while others are about potentially dangerous reactions. We should all remember that not too many years ago a bad batch of tryptophan cooked up by one of the "natural remedies" manufacturers killed a number of people in the US (the reason it's now a controlled substance).

Many natural remedies are pretty much useless. For those that aren't, one should remember the following:

1. If the remedy works, it's because it contains a chemical compound of some sort that is affecting the body or the brain. In that sense, it is not necessarily any more "natural" than medications from pharmaceutical companies. Example: St. John's Wort is a mild serotonin booster. The selective serotonin reuptake inhibitors (SSRI antidepressants) do the same thing but much more effectively. Why is St. John's Wort considered "natural" and the SSRI's are not?

2. Most "natural remedies" also have side-effects. Again, using St. John's Wort as a popular example, hypersensitivity to sunlight is one. St. John's Wort is also known to decrease the effectiveness of or otherwise interact adversely with several medications including some prescribed for heart disease, asthma, epilepsy, migraine, cancer, and HIV.

3. If you are already taking an SSRI, you should be aware of the following Health Canada warning: "St. John's Wort has been reported to inhibit the neuronal reuptake of serotonin and certain other neurotransmitters in the brain. When St. John's Wort is administered together with prescription antidepressant drugs which also elevate the availability of serotonin in the brain, patients may experience a pattern of side effects described as "serotonin syndrome", including nausea, vomiting, restlessness, dizziness, tremor and headache. Case reports have been published describing the occurrence of "serotonin syndrome" when St. John's Wort is used with certain prescription antidepressant drugs such as selective serotonin reuptake inhibitors and nefazodone".
 

Similar threads

Something else to discuss with your doctors: Overview of Ketamine for Treatment-Resistant Depression
Replies
5
Views
4K
ADHD Med May Offer Drug Option for Binge Eating Disorder Medscape Medical News January 20, 2015 A drug commonly used to treat attention-deficit/hyperactivity disorder (ADHD) may be safe and effective in treating binge eating disorder (BED) ― a condition with no approved pharmacologic options, early research suggests. A phase 2, randomized, double-blind, parallel-group study of adults with BED showed that those who received 50 or 70 mg/day of lisdexamfetamine dimesylate (LDX) (Vyvanse...
Replies
0
Views
10K
It is possible that the dizziness is also coming from looking at a computer screen for too long. Not sure, but sometimes happens to me - I get eye strain at work from looking at my monitor for 6-7-8 hours a day. Looking away or standing up and taking a stretch once in a while could help. As for the online courses - maybe you would do better in a classroom situation instead of taking a course online. I know it is more convenient, but everyone learns in different ways. I myself learn...
Replies
8
Views
3K
I tried Zoloft about 5 years ago and it worked really well. I also took Klonopin at the time. About two months ago when my OCD flared up I tried Zoloft again, starting at 25 mg, but had a lot of additional anxiety at 50mg. I may have pushed things by moving up from 25 to 50 within a week rather than waiting two weeks. I then backed down to 25 for two weeks and notice no beneficial effects. That is when I decided to try the Lexapro. I'd really love to be on Zoloft my life was great on it five...
Replies
4
Views
2K
Top